Alert archive / Florida / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 10, NWS Mobile, AL

January 1, 2006Okaloosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jan 1, 2006, 6:57 PM CST for Okaloosa County, Florida. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 1, 2006, 6:57 PM CST (00:57 UTC)
Expired
Jan 1, 2006, 7:26 PM CST
In force
29 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Okaloosa County, FL

The radar

The Eglin Afb radar (KEVX), 57 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 1, 7:00 PM CSTHAIL 0.75Dorcas, FLAT DORCAS FIRE DEPT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 1, 5:14 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 020058
SVRMOB
FLC091-020130-
/O.NEW.KMOB.SV.W.0010.060102T0057Z-060102T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
657 PM CST SUN JAN 1 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  OKALOOSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 730 PM CST

* AT 651 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR DEERLAND...OR   
ABOUT 7 MILES EAST OF CRESTVIEW...AND MOVING NORTHEAST AT 35 MPH.

HAIL HAS BEEN REPORTED WITH THIS STORM NEAR CRESTVIEW AND I-10...AND 
RADAR INDICATES THAT THE STORM HAS INTESIFIED FURTHER.  HAIL TO THE 
SIZE OF NICKLES WILL BE POSSIBLE AROUND DEERLAND AND DORCAS. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3080 8659 3067 8645 3096 8605 3099 8640

$$
1 follow-up statement
000 
WWUS54 KMOB 020126
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
718 PM CST SUN JAN 1 2006

FLC091-020128-
/O.CAN.KMOB.SV.W.0010.000000T0000Z-060102T0130Z/
OKALOOSA FL-
718 PM CST SUN JAN 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OKALOOSA COUNTY 
HAS BEEN CANCELLED...

THE SEVERE THUNDERSTORM THAT MOVED ACROSS EASTERN OKALOOSA COUNTY 
FROM NEAR CRESTVIEW...TO NEAR DEERLAND AND DORCAS HAS WEAKENED AND 
MOVED EAST OUT OF THE COUNTY. THE PUBLIC REPORTED HALF INCH HAIL 
WITH THIS STORM AT CRESTVIEW NEAR INTERSTATE 10 JUST BEFORE 700 
PM...AND THE DORCAS FIRE DEPARTMENT REPORTED DIME TO PENNY SIZED 
HAIL JUST AFTER 700 PM.

ANOTHER STRONG THUNDERSTORM WILL CONTINUE OVER NORTHEASTERN OKALOOSA 
COUNTY THROUGH 745 PM.  THIS STORM MAY PRODUCE SMALL HAIL...BUT IT 
IS EXPECTED TO REMAIN BELOW SEVERE LIMITS THROUGH 745 PM.    

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.

LAT...LON 3080 8659 3067 8645 3096 8605 3099 8640

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 1, 5:45 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jan 1, 5:45 PM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MOBILE AL
545 PM CST SUN JAN 1 2006

...UPDATE TO INCLUDE TORNADO WATCH UNTIL MIDNIGHT. I SUSPECT WE WILL
BE ABLE TO CANCEL THIS END BEFORE THEN. REST OF FORECAST LOOKS
REASONABLE/11

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      63  77  47  68 /  30  40  10  10
PENSACOLA   66  75  50  69 /  50  50  10  10
DESTIN      65  72  53  68 /  60  60  10  10
EVERGREEN   63  75  43  66 /  50  50  10  10
WAYNESBORO  60  75  42  65 /  30  40  10   0
CAMDEN      61  74  44  65 /  50  40  10   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SCA LATE AND MONDAY TONIGHT GMZ630-650-670.
FLL...SCA LATE TONIGHT AND MONDAY GMZ655-675.
&&
Hazardous weather outlook, Jan 1, 1:45 PM CST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SUN JAN 1 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-021100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
145 PM CST SUN JAN 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

POOR VISIBILITY WILL REMAIN A PROBLEM NEAR THE BEACHES THIS
AFTERNOON AND TONIGHT WITH PATCHES OF DENSE FOG INLAND OVERNIGHT.

AN UPPER LEVEL DISTURBANCE INTERACTING WITH INCREASING MOISTURE AND
INSTABILITY WILL BRING A SLIGHT RISK OF SEVERE STORMS TO THE REGION
THIS AFTERNOON AND EVENING. THE SEVERE WEATHER POTENTIAL IS EXPECTED
TO BE HIGHEST OVER THE ALABAMA AND WEST FLORIDA PANHANDLE
COUNTIES...AND GENERALLY EAST OF THE I-65 CORRIDOR. THE MAIN SEVERE
WEATHER THREAT IS HAIL AND DAMAGING DOWNBURST WINDS...ALTHOUGH AN
ISOLATED TORNADO CAN NOT BE RULED OUT

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

A STRONG COLD FRONT WILL APPROACH THE REGION ON MONDAY...THEN PUSH
SOUTH AND EAST OF THE AREA BY MONDAY EVENING. THERE IS A SLIGHT RISK
OF SEVERE THUNDERSTORMS ASSOCIATED WITH THIS FRONTAL SYSTEM EARLY
MONDAY MORNING...MAINLY EAST OF THE I-65 CORRIDOR. THE SEVERE THREAT
WILL QUICKLY DIMINISH BY MONDAY AFTERNOON AS THE MAIN UPPER LEVEL
DYNAMICS LIFTS TO THE NORTHEAST. ANOTHER FRONTAL BOUNDARY WILL PUSH
ACROSS THE REGION ON THURSDAY...BUT LACK OF LOW LEVEL MOISTURE
AND INSTABILITY WILL HINDER STORM DEVELOPMENT.

SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS
MAY BE REQUIRED LATER THIS AFTERNOON OR EVENING.

In the hours before

Special weather statement, Jan 1, 2:11 PM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
211 PM CST SUN JAN 1 2006

ALZ055-059-062-012045-
UPPER BALDWIN-ESCAMBIA-MONROE-
211 PM CST SUN JAN 1 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER ESCAMBIA...MONROE AND
BALDWIN COUNTIES...

AT 208 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTH OF RABUN...AND MOVING NORTHEAST AT 30 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LOTTIE...REDTOWN...POARCH...BOONEVILLE AND MCCULLOUGH THROUGH 245 PM
CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Local storm report, Jan 1, 6:43 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
643 PM CST SUN JAN 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             BAYOU LA BATRE          30.40N 88.25W
01/01/2006  0.88 INCH        MOBILE             AL   PUBLIC

0400 PM     HAIL             RED LEVEL               31.41N 86.61W
01/01/2006  0.88 INCH        COVINGTON          AL   EMERGENCY MNGR

            TWO REPORTS OF NICKEL SIZED HAIL IN RED LEVEL FROM THE
            VOLUNTEER FIRE DEPT. RELAYED BY EMA.

&&

JC
Special weather statement, Jan 1, 6:44 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
644 PM CST SUN JAN 1 2006

FLZ005-006-020145-
COASTAL OKALOOSA-INLAND OKALOOSA-
INCLUDING THE CITIES OF...CRESTVIEW...
644 PM CST SUN JAN 1 2006

...A STRONG THUNDERSTORM DEVELOPING OVER OKALOOSA COUNTY...

AT 638 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 5 MILES SOUTH OF CRESTVIEW...AND MOVING NORTHEAST AT 35
MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
DORCAS...PEADEN...LAUREL HILL AND SVEA THROUGH 745 PM CST.

THE PRIMARY THREATS FROM THIS STORM WILL BE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE
STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST MONDAY MORNING
FOR SOUTH CENTRAL ALABAMA AND NORTHWEST FLORIDA.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 7:22 AM CSTSpecial Marine WarningMOB83 min

Nearby

Severe Thunderstorm Warnings in Florida, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.